When your doctor changes your meds, ASK QUESTIONS!A couple of weeks ago I met with my Endocrinologist and he decided to take me off the 10 mg of Glipizide I was taking and put me on Actos.  Along with the 1000 mg of Metformin that I am taking twice a day.

When your doctor changes your meds, ASK QUESTIONS!  Glipizide is fast acting (90 minutes with full affect within 2 hours).  The drug basically does one thing.  It ‘squeezes’ your pancreas to produce as much insulin as it can get out of the organ.  Similar to wringing out a dish rag.  A lot of doctors do not like putting patients on Glipizide for this reason as it may not be good for the pancreas.

What the doctor failed to inform me was that Actos, like Metformin can take 4 to 6 weeks to fully kick in.

By stopping the Glipizide completely and starting the Actos caused a problem with my blood sugar.  Metformin and diet alone cannot control my blood sugar.  My blood sugar levels have risen into the 200+ ranges and I feel the effects.

I had some Glipizide in reserve and decided to resume taking it along with the Metformin and the Actos.  I did this after a lot of research on the web.  The down side is the combination of the three could send me into hypoglycemia if not extremely careful.  Since I can’t see my doctor for three weeks, I figured the risk was better then going to the emergency room.  My blood sugar seems to be stabilizing.

 

The bottom line here is ask your doctor if he changes your meds about side effects, time for the medication to take effect, etc.  God knows, they don’t seem to offer any ‘extra’ information.

I did this for myself . DO NOT try medicating yourself  if you don’t know what your doing.  My case is not the norm.  I will keep you all informed and have a great holiday weekend!